Psychiatric Drug Combinations and the Serotonin Syndrome

ABSTRACTs & COMMENTARY

Sources: Hamilton S, Malone K. Serotonin syndrome during treatment with paroxetine and risperidone. J Clin Psychopharm 2000;20(1):103; Smith DL, Wenegrat BG. A case report of serotonin syndrome associated with combined nefazodone and fluoxetine. J Clin Psychiatry 2000;61(2):146.

Serotonin syndrome characterizes a constel-lation of symptoms that occur in the presence of excess central serotonergic activity. Prominent symptoms include mental status changes, restlessness, myoclonus, hyper-reflexia, agitation, diaphoresis, shivering, tremor, diarrhea, and autonomic instability. Hamilton and Malone report the first case of serotonin syndrome associated with the selective serotonin reuptake inhibitor (SSRI) paroxetine (Paxil) and the atypical antipsychotic risperidone (Risperdal).

The patient was a 53-year-old Hispanic man with psychotic depression. After failing treatment with nortriptyline and haloperidol, he was switched to risperidone 3 mg/d and paroxetine 20 mg/d 10 weeks prior to presentation. After the medication was increased to paroxetine 40 mg/d and risperidone 6 mg/d, the patient experienced ataxia, tremor, shivering and bilateral jerking movements, and a change in mental status, which was characterized as confusion and subsequently lethargy, followed by autonomic instability. Laboratory tests were unremarkable and no other etiology was found. Symptoms resolved within two days of medication discontinuation.

Smith and Wenegrat report the case of a 50-year-old man with major depression who developed serotonin syndrome on a combination of nefazodone (Serzone), a 5HT2 antagonist, and fluoxetine (Prozac), an SSRI. The patient had been taking fluoxetine, 60 mg/d. He was to be switched to nefazodone due to sexual dysfunction. Nefazodone was taken concurrently with fluoxetine 40 mg/d for six days, at which time he was admitted to the hospital with symptoms of lethargy, inattention, ataxia, disorientation, vomiting, myoclonus, and visual hallucinations. Concomitant medication included alpha interferon for multiple myeloma. Other etiologies were ruled out and the patient was given a presumptive diagnosis of serotonin syndrome. Smith and Wenegrat note a prior report of serotonin syndrome associated with nefazodone and fluoxetine.

Comment by Lauren B. Marangell, MD

Life-threatening serotonin syndrome is fortunately a rare event and most often occurring with medication combinations involving monoamine oxidase inhibitors. As with most syndromes, there is a spectrum of severity. Mild serotonin syndrome has been reported to occur even with SSRI monotherapy. However, the syndrome is more likely to occur in the presence of multiple serotonergic agents. This is of critical importance because combination treatment is becoming more commonly used. Treatment for serotonin syndrome is generally limited to supportive care and most symptoms tend to improve following medication discontinuation. As Hamilton and colleagues note, paroxetine (and fluoxetine) inhibit cytochrome P450 2D6, which may result in increased plasma risperidone levels.

Which of the following is not characteristic of the serotonin syndrome?

a. Mental status changes, restlessness, agitation

b. Myoclonus, hyper-reflexia, tremor

c. Diaphoresis, shivering, autonomic instability

d. Diarrhea

e. Muscular rigidity and increased CPK